Development of pituitary apoplexy during TRH/GnRH test in a patient with pituitary macroadenoma


Kilicli F., Dokmetas H. S. , Gurelik M.

SINGAPORE MEDICAL JOURNAL, cilt.51, 2010 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 51 Konu: 11
  • Basım Tarihi: 2010
  • Dergi Adı: SINGAPORE MEDICAL JOURNAL

Özet

Pituitary apoplexy occurs as a very rare complication following pituitary function tests. Signs and symptoms are due to the rapid expansion of an infarcted and/or haemorrhagic pituitary adenoma. We report a case of macroadenoma, in which pituitary apoplexy developed 30 minutes after administration of thyrotropin-releasing hormone (TRH) and gonadotropin-releasing hormone (GnRH) injections. Magnetic resonance (MR) imaging had earlier revealed several haemorrhagic zones. After the TRH and GnRH injections, the patient complained of visual defect. MR imaging demonstrated an increase in the size of the pituitary adenoma and several haemorrhagic zones that formed a fluid-fluid level at the centre of the lesion. The pituitary mass was removed using the transsphenoidal approach. On immunostaining, follicle-stimulating and luteinising hormones were strongly positive, while prolactin was weakly positive. Pituitary functions were evaluated by dynamic function tests at six weeks post operation. The patient's pituitary functions and visual acuity were found to be normal.